Alert archive / Kentucky / Special Weather Statements in 2020

Special Weather Statement, NWS Louisville, KY

July 21, 2020Allen County, Kentucky

NWS Louisville, KY issued this special weather statement at Jul 21, 2020, 7:21 PM CDT for Allen County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 7:21 PM CDT (00:21 UTC)
Expired
Jul 21, 2020, 7:45 PM CDT
In force
24 min
Issued by
NWS Louisville, KY

County Allen County, KY

The radar

The Nashville radar (KOHX), 76 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS83 KLMK 220021
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
721 PM CDT Tue Jul 21 2020

KYZ073-074-220045-
Allen-Barren-
721 PM CDT Tue Jul 21 2020

...STRONG THUNDERSTORM NEAR BARREN RIVER LAKE...

At 720 PM CDT, a strong thunderstorm was located 8 miles east of
Scottsville, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Barren River Lake, Maynard, Peter Creek, Austin, Tracy, and Cedar 
Springs. 

Frequent lightning is occurring. Seek a safe shelter inside a 
building or vehicle.

LAT...LON 3683 8618 3690 8596 3675 8593 3673 8597
      3672 8611
TIME...MOT...LOC 0020Z 150DEG 10KT 3679 8603 

$$

13

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jul 21, 6:25 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 21, 6:25 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
725 PM EDT Tue Jul 21 2020

...Updated Aviation Discussion...

.Short Term...(This evening through Wednesday)
Issued at 250 PM EDT Tue Jul 21 2020

So far a mostly sunny day across the region, with temperatures a
little above normal. Heat indices are hovering around 100 for most
of the region, per the latest Kentucky Mesonet data. GOES imagery
indicate a couple of focus areas for storm development over the next
couple of hours...one north of I-64 in southern IN and another
southwest of BWG. Storms that develop here may lead to further
development with outflow boundaries, but in general expect isolated
coverage outside of these areas the rest of the afternoon and early
evening hours.

For tonight, we have two focus areas for further development. One
weak one is along and east of a BWG/LEX line, perhaps owing to
boundary collisions from storms now forming over TN and how they
form in the residual instability left behind from the day. Another
area will be with storms forming to our north along bands out ahead
of a slow-moving cold front. These bands will be enhanced by some
colder air aloft in the form of a shortwave trough. This trough and
the accompanying surface feature as well as plenty of available
moisture will keep storms chances up for much of the day Wednesday.
This cold air aloft may allow for some stronger storms to form, with
gusty winds as the main threat. Will also watch for localized flood
threats, but overall average rainfall amounts generally are under
half an inch. Would not be surprised to see peak amounts around 2
inches though. For highs, generally have leaned toward the cooler
MAV guidance, expecting more clouds earlier than we had today.

.Long Term...(Wednesday night through Tuesday)
Issued at 310 PM EDT Tue Jul 21 2020

On Thursday, upper ridging sits over the northern plains while the
trough to its east drops through New England. Under the west side of
this trough, southern Indiana and central Kentucky will remain on
the south side of a surface boundary. The south side of the boundary
will see a ridge of high (near 2") precipitable water values from
juicy southwest flow wrapping around a surface high over the
Southeast. This area of high moisture south of the boundary is
expected to produce widespread thunderstorm and shower chances
Thursday afternoon and evening.

On Friday, as the upper ridging pushes east, surface high pressure
centered over the Great Lakes will expand into the Lower Ohio
Valley. Depending on how quick this higher pressure moves into
central Kentucky determines the rain chances Friday afternoon and
evening. Currently believe the high pressure will take awhile
getting through southern Kentucky, so for Friday afternoon/evening,
held onto higher PoPs in the Lake Cumberland area with lower chances
to the north and west through the evening.

For the rest of the long term, the Lower Ohio Valley remains under
the eastern side of the upper ridge. Surface high pressure seems to
want to dance down the east coast and expand over the southern
states, but overall, conditions remain near the same. A moist air
mass will remain with little shear. Isolated afternoon and evening
precipitation chances (20-30%) will remain Saturday through Monday.
High temperatures will remain in the upper 80s to low 90s.

&&

.Aviation...(00Z TAF Issuance)
Issued at 720 PM EDT Tue Jul 21 2020

KLVX radar reveals strong thunderstorms impacting KBWG at this time,
bring gusty winds and vis down below 2SM. Confidence for this TAF
package is rather low considering how poorly the hi-res guidance
is handling these storms, and they appear to not agree very well
on placement, timing, and coverage of showers and storms moving
forward into the overnight and tomorrow periods. Because of this
uncertainty, decided to keep prob30 groups in TAFs for all
terminals. Any thunderstorm that moves over a terminal will cause
heavy rain, gusty winds, and low vis.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...KDW
Aviation...CJP
Hazardous weather outlook, Jul 21, 2:33 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
333 PM EDT Tue Jul 21 2020

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
333 PM EDT Tue Jul 21 2020 /233 PM CDT Tue Jul 21 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Isolated to scattered thunderstorms are expected this afternoon and
evening. The main threats will be gusty winds, torrential rainfall,
and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Through Friday, scattered thunderstorms are expected in the
afternoon and evening hours. The main threats with these storms will
be heavy rainfall, gusty winds, and lightning. Saturday through
Monday, the threat of thunderstorms becomes isolated.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any wind damage and flooding observed.

RJS/KDW

In the hours before

Special weather statement, Jul 21, 6:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Louisville KY
629 PM CDT Tue Jul 21 2020

KYZ061-071-220000-
Warren-Butler-
629 PM CDT Tue Jul 21 2020

...LINE OF STRONG THUNDERSTORMS FROM MORGANTOWN TO BOWLING GREEN...

At 628 PM CDT, radar indicated strong thunderstorms from 10 miles
west of Morgantown to near Crestmoor to 6 miles southeast of Three
Springs. Movement was north at 15 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Bowling Green, Morgantown, Plum Springs, Crestmoor, Memphis Junction,
Mount Victor, Oakland, Rochester, Woodbury, and Monford.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring, especially in Bowling Green. Seek a
safe shelter inside a building or vehicle.

LAT...LON 3718 8692 3718 8689 3719 8689 3719 8691
      3720 8690 3729 8683 3729 8681 3731 8682
      3734 8680 3733 8678 3731 8676 3732 8673
      3717 8644 3706 8626 3681 8640 3694 8650
      3712 8690 3713 8690 3713 8692 3714 8693
TIME...MOT...LOC 2328Z 191DEG 11KT 3718 8686 3701 8649 3684 8637

13
Local storm report, Jul 21, 6:33 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
733 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     2 E ADAIRVILLE          36.67N 86.81W
07/21/2020                   LOGAN              KY   LAW ENFORCEMENT

            TREE DOWN.

&&

13
Local storm report, Jul 21, 6:52 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
752 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLOOD            2 N BOWLING GREEN       37.00N 86.44W
07/21/2020                   WARREN             KY   PUBLIC

            SOCIAL MEDIA REPORT OF TWO VEHICLES STUCK IN
            HIGH WATER AT ADAMS ST. AND VETERANS
            MEMORIAL LN.

&&

CJP
Local storm report, Jul 21, 6:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
756 PM EDT TUE JUL 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 W BOWLING GREEN       36.97N 86.46W
07/21/2020                   WARREN             KY   PUBLIC

            SOCIAL MEDIA REPORT OF ONE TREE DOWN ACROSS
            NEWMAN WAY NEAR NASHVILLE ROAD.

&&

CJP
Special weather statement, Jul 21, 6:59 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Louisville KY
659 PM CDT Tue Jul 21 2020

KYZ027-061-062-220030-
Grayson-Edmonson-Butler-
659 PM CDT Tue Jul 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN BUTLER...
SOUTHWESTERN GRAYSON AND NORTHWESTERN EDMONSON COUNTIES...

At 658 PM CDT, radar indicated strong thunderstorms from 7 miles
north of Morgantown to 11 miles northwest of Plum Springs. Movement
was northeast at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Casey, Lee, Caneyville, Monford, Roundhill, Steff, Brooklyn, Do Stop,
Neafus, and Nash.

If outdoors, seek shelter inside a building.

LAT...LON 3737 8666 3739 8661 3744 8663 3752 8658
      3732 8637 3715 8647 3718 8648 3719 8650
      3719 8652 3718 8653 3718 8656 3731 8669
TIME...MOT...LOC 2358Z 203DEG 24KT 3733 8664 3716 8649

13
Special weather statement, Jul 21, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
721 PM CDT Tue Jul 21 2020

KYZ073-074-220045-
Allen-Barren-
721 PM CDT Tue Jul 21 2020

...STRONG THUNDERSTORM NEAR BARREN RIVER LAKE...

At 720 PM CDT, a strong thunderstorm was located 8 miles east of
Scottsville, moving northwest at 10 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Barren River Lake, Maynard, Peter Creek, Austin, Tracy, and Cedar
Springs.

Frequent lightning is occurring. Seek a safe shelter inside a
building or vehicle.

LAT...LON 3683 8618 3690 8596 3675 8593 3673 8597
      3672 8611
TIME...MOT...LOC 0020Z 150DEG 10KT 3679 8603

13

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:24 PM CDTSpecial Weather StatementLMKClinton21 min
Jul 21, 9:34 PM CDTSpecial Weather StatementLMKJefferson26 min
Jul 21, 9:42 PM CDTSpecial Weather StatementLMKCumberland18 min
Jul 21, 9:55 PM CDTSpecial Weather StatementLMKOldham20 min
Jul 21, 10:08 PM CDTAreal Flood AdvisoryLMKClinton, Cumberland3 hr
Jul 22, 12:13 AM CDTSpecial Weather StatementLMKJefferson32 min
Jul 22, 12:16 AM CDTSpecial Weather StatementLMKScott29 min
Jul 22, 1:46 PM CDTSpecial Weather StatementLMKAllen44 min
Jul 22, 1:56 PM CDTSpecial Weather StatementLMKBullitt34 min
Jul 22, 2:25 PM CDTSpecial Weather StatementLMKAllen35 min
Jul 22, 2:28 PM CDTSpecial Weather StatementLMKLogan47 min
Jul 22, 2:40 PM CDTSpecial Weather StatementLMKTrimble35 min
Jul 22, 2:41 PM CDTSevere Thunderstorm WarningLMKButler, Logan34 min
Jul 22, 2:50 PM CDTSpecial Weather StatementLMKHenry25 min
Jul 22, 2:52 PM CDTSpecial Weather StatementLMKHardin38 min
Jul 22, 3:05 PM CDTSpecial Weather StatementLMKOldham25 min
Jul 22, 3:08 PM CDTSevere Thunderstorm WarningLMKButler, Warren37 min
Jul 22, 3:13 PM CDTSpecial Weather StatementLMKSimpson, Warren47 min
Jul 22, 3:24 PM CDTSpecial Weather StatementLMKBreckinridge36 min
Jul 22, 3:31 PM CDTSpecial Weather StatementLMKHenry29 min
Jul 22, 3:42 PM CDTSpecial Weather StatementLMKGrayson33 min
Jul 22, 3:45 PM CDTSpecial Weather StatementLMKJefferson, Shelby30 min
Jul 22, 3:57 PM CDTSpecial Weather StatementLMKWarren33 min
Jul 22, 4:14 PM CDTSpecial Weather StatementLMKGrayson31 min
Jul 22, 4:45 PM CDTSpecial Weather StatementLMKJefferson30 min
Jul 22, 5:05 PM CDTSpecial Weather StatementLMKBullitt, Jefferson25 min
Jul 22, 5:13 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson, Spencer32 min
Jul 22, 5:34 PM CDTSpecial Weather StatementLMKShelby26 min
Jul 22, 5:46 PM CDTSpecial Weather StatementLMKShelby14 min
Jul 22, 5:59 PM CDTSpecial Weather StatementLMKShelby31 min
Jul 22, 6:06 PM CDTSpecial Weather StatementLMKCasey24 min
Jul 22, 6:30 PM CDTSpecial Weather StatementLMKLincoln30 min
Jul 21, 10:45 PM CDTSpecial Weather StatementLMKDubois30 min
Jul 21, 11:18 PM CDTSpecial Weather StatementLMKOrange27 min
Jul 21, 11:51 PM CDTSpecial Weather StatementLMKWashington24 min
Jul 22, 4:04 AM CDTSpecial Weather StatementLMKDubois26 min
Jul 22, 4:31 AM CDTSpecial Weather StatementLMKDubois, Orange29 min
Jul 22, 9:29 AM CDTSpecial Weather StatementLMKWashington46 min
Jul 22, 10:33 AM CDTSpecial Weather StatementLMKScott, Washington42 min
Jul 22, 11:19 AM CDTSpecial Weather StatementLMKJefferson, Scott41 min
Jul 22, 12:01 PM CDTSpecial Weather StatementLMKJefferson44 min
Jul 22, 2:57 PM CDTSpecial Weather StatementLMKClark33 min
Jul 22, 3:23 PM CDTSpecial Weather StatementLMKFloyd22 min
Jul 22, 4:38 PM CDTSpecial Weather StatementLMKDubois37 min

Nearby

Special Weather Statements in Kentucky, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.